Para-aminobenzoic acid (PABA) is a natural substance. It is often used in sunscreen products. PABA is sometimes called vitamin Bx, but it is not a true vitamin.
This article discusses reactions to PABA, such as overdose and allergic response. PABA overdose occurs when someone uses more than the normal or recommended amount of this substance. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
PABA; Vitamin Bx
Para-aminobenzoic acid (also known as 4-aminobenzoic acid) can be harmful in large amounts.
PABA is used in certain sunscreen and skin-care products.
It may also naturally occur in these foods:
- Brewer's yeast
- Whole grains
Other products may also contain PABA.
Symptoms of an allergic reaction to PABA or PABA overdose include:
- Coma (unresponsiveness)
- Eye irritation if it touches the eyes
- Liver failure
- Rash (in allergic reactions)
- Shortness of breath
- Slowed breathing
- Stupor (altered thinking and decreased level of consciousness)
Note: Most PABA reactions are due to allergic reactions, not overdoses.
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to. If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, give the person water or milk right away, unless a provider tells you not to. Do NOT give anything to drink if the person has symptoms that make it hard to swallow. These include vomiting, convulsions, or a decreased level of alertness.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed or used on the skin
- Amount swallowed or used on the skin
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person’s vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal by mouth or tube through the nose into the stomach
- Blood and urine tests
- Breathing support, including oxygen, tube through the mouth into the throat, and breathing machine
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine to treat symptoms
How well a person does depends on the amount of poison swallowed and how quickly treatment is received. The faster medical help is given, the better the chance for recovery.
Swallowing sunscreen products containing PABA rarely causes symptoms, except in very large doses. Some people may be allergic to PABA.
Barney NP, Cook EB, Stahl JL. Allergic and immunologic diseases of the eye. In: Adkinson Jr NF, Bochner BS, Burks W, et al, eds. Adkinson: Middleton's Allergy: Principles and Practice. 8th ed. Philadelphia, PA: Elsevier Saunders: 2013:chap 39.
DeLeo VA. Sunscreens. In: Bolognia JL, Jorizzo JL, Schaffer JV, eds. Dermatology. 3rd ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 132.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.